Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2025, 8:24 PM CDT for Barber County, Pratt County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2025, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 17, 2025, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:08 PM CDT, 3 hours 16 minutes earlier. Its key messages:
- Cool stable air has reduced the risk of severe thunderstorms tonight.
- Scattered thunderstorms tonight will produce locally heavy rainfall, with flooding potential where soils are saturated. Marginally severe hail is possible.
- A rapid intense heatwave is expected late this week, with afternoon temperatures near 100 degrees Friday and Saturday.
Area forecast discussion, Jun 17, 5:08 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 508 PM CDT Tue Jun 17 2025 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Cool stable air has reduced the risk of severe thunderstorms tonight. - Scattered thunderstorms tonight will produce locally heavy rainfall, with flooding potential where soils are saturated. Marginally severe hail is possible. - A rapid intense heatwave is expected late this week, with afternoon temperatures near 100 degrees Friday and Saturday. && .DISCUSSION... Issued at 201 PM CDT Tue Jun 17 2025 19z surface and upper air observations show cool upslope east to southeast winds across southwest Kansas. These winds combining with a stratus deck from the overnight and mid morning MCS that went through central Kansas have kept our temperatures in the 70s through midday. The morning outflow boundary has made it well into the Texas panhandle through northern Oklahoma. A second outflow boundary has led to convection along the K-96 corridor which is moving east-southeast. Tonight given the situation from the previous MCS and ongoing cloud cover and convection combining with short term models showing the boundary of warmer air staying mainly along and south of the Oklahoma border the severe risk has lessened across southwest Kansas. With the cooler and stable air the instability values will have a tough time increasing and any convection will be elevated pretty much negating any tornado risk. Short term models continue to show the best opportunity for rain along the second outflow boundary which sets up roughly south and east of Dodge City. With PWAT values ~1.5 inches we could certainly see some locally heavy rainfall and some isolated areas of flooding. Severe threat will be generally limited to some strong gusty winds around 60 mph mainly along the Oklahoma border. With how the airmasses are setup it looks like the MCS with the 80+ mph wind potential will be moreso in the Texas panhandle into northern Oklahoma along the frontal boundary. A second area of convection will develop in northeast Colorado and makes its way into western Kansas during the overnight however as the MCS hits the more stable air we should just see general thunderstorms with them weakening to ending shortly after midnight. Wednesday should stay cooler as north winds and 850 mb temperatures warming to around 20 (C) should lead to highs in the 80s. In the long term LREF upper air patterns show a building ridge in the southeast CONUS with strong southwesterly flow in the central plains. This will allow hotter air from the desert southwest to overspread the region on Friday and Saturday with highs reaching into the mid to upper 90s. Given the recent rains we should still have fairly moist dewpoints despite the southwest winds so humidity values will be higher and could lead to heat index values greater than 100 degrees especially east of highway 183. Heat risk across southwest Kansas is at moderate to major suggesting that any prolonged exposure to the heat will lead to a higher risk of heat exhaustion. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 508 PM CDT Tue Jun 17 2025 Satellite and surface observations at 22z depict widespread MVFR stratus across SW KS, in a post frontal environment with E/NE surface winds. The expectation is for these ceilings to gradually improve to VFR through tonight. Scattered thunderstorms are likely to develop overnight, 00-12z Wed, but with confidence very low on placement, and with storms possibly remaining east of the airports, kept this set of TAFs dry. TAF convective amendments are possible overnight. Elevated northeast winds gusting to near 25 kts as of 22z will weaken quickly and trend to light northwest through tonight. Excellent flying weather is expected Wednesday with VFR/SKC and light winds. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ066-079>081-089- 090. && DISCUSSION...Tatro AVIATION...Turner
Hazardous weather outlook, Jun 17, 3:29 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 329 AM CDT Tue Jun 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 329 AM CDT Tue Jun 17 2025 /229 AM MDT Tue Jun 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant severe potential exists as storms are expected to develop on Tuesday. With these storms a strong MCS is forecasted to move across Kansas producing very strong and damaging winds. All hazards are possible with organized wind being the largest threat. Some uncertainty still remains both spatially and due to the previous overnight's storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected unless multiple discrete cells are able to develop and maintain themselves.
In the hours before
Special weather statement, Jun 17, 4:53 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Tue Jun 17 2025
KSZ090-172230-
Barber KS-
453 PM CDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BARBER COUNTY THROUGH
530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Medicine Lodge around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 9881 3730 9890 3747 9855 3747 9847
3739 9846 3739 9841 3738 9835 3731 9835
TIME...MOT...LOC 2153Z 244DEG 32KT 3729 9876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BENNETTSpecial weather statement, Jun 17, 6:56 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Tue Jun 17 2025
KSZ043-180045-
Scott KS-
656 PM CDT Tue Jun 17 2025
...STRONG THUNDERSTORMS WILL IMPACT SCOTT COUNTY THROUGH 745 PM
CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Scott State Lake to 6 miles
southeast of Leoti. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Modoc around 705 PM CDT.
Other locations in the path of these storms include Scott City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10069 3867 10069 3829 10090 3833 10103
3837 10113 3870 10113
TIME...MOT...LOC 2355Z 289DEG 20KT 3867 10109 3840 10131
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BENNETTSpecial weather statement, Jun 17, 7:13 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Tue Jun 17 2025
KSZ066-180045-
Stafford KS-
713 PM CDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD COUNTY
THROUGH 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Stafford around 720 PM CDT.
Zenith around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3783 9869 3795 9876 3808 9847 3783 9847
TIME...MOT...LOC 0013Z 247DEG 29KT 3791 9865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BENNETTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:13 PM CDT | Special Weather Statement | DDC | Stafford | 32 min |
| Jun 17, 8:30 PM CDT | Special Weather Statement | DDC | Stanton | 45 min |
| Jun 17, 8:54 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 51 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Jun 17, 9:16 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 59 min |
| Jun 17, 9:29 PM CDT | Special Weather Statement | DDC | Meade | 31 min |
| Jun 17, 9:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.